Kansas, 2009

Tornadoes and Hail in Kansas, May 15, 2009

May 15, 2009 · NWS ICT · 48 events in 10 counties and zones

A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
48

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ICT wrote it up.

A cold front in conjunction with rich low-level moisture and an upper level disturbance erupted a line of strong to severe thunderstorms that moved southeast across south-central and southeast Kansas during the afternoon and evening hours of the 15th. Four relatively weak and brief tornadoes touched down across portions of south-central Kansas, producing no known damage. Additionally, tennis ball sized hail occurred in and around Hutchinson, and 70 mph winds occurred south of Argonia.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before the first event at May 15, 2:12 PM CST, 34 minutes earlier.

Area forecast discussion, May 15, 2:12 PM CST, 34 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE WICHITA KS
312 PM CDT FRI MAY 15 2009

.DISCUSSION...

THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE CHANCES FOR
SEVERE CONVECTION LATE THIS AFTERNOON AND THIS EVENING AND FLOOD
POTENTIAL IN SOUTH CENTRAL AND SOUTHEAST KANSAS.

LATE THIS AFTERNOON AND TONIGHT:
LATEST RADAR LOOP WAS SHOWING THE COLD FRONT EXTENDING FROM NEAR
SALINA TO NEAR LYONS. WE ARE STARTING TO SEE SOME CONVECTIVE CELLS
STARTING TO DEVELOP ALONG AND AHEAD OF THIS FRONT IN NORTHEAST
KANSAS. LATEST LAPS DATA WAS SHOWING VERY LITTLE CAP OVER THAT
REGION. THEREFORE...I WOULD NOT BE SURPRISED TO SEE THE CONVECTION
BECOME MORE WIDESPREAD ACROSS THIS REGION DURING THE NEXT HOUR OR SO
AND BUILD SOUTHWEST BETWEEN 21 AND 00Z. SHEAR PROFILES DO NOT LOOK
TO BE ALL THAT IMPRESSIVE AT THIS POINT ESPECIALLY OVER SOUTH
CENTRAL KANSAS WHERE THE LOW LEVEL FLOW HAS VEERED OUT AHEAD OF THE
FRONT. SOUTHEAST KANSAS ON THE OTHER HAND IS SHOWING A LITTLE BETTER
0-3KM SHEAR OF 30KTS WITH MINIMAL 3-6KM SHEAR. THIS MAY FAVOR MORE
LINEAR CELLS. HOWEVER...WE HAVE A LOT OF INSTABILITY IN PLACE WITH
MIXED LAYER CAPES AROUND 4000J/KG AND 0-3KM CAPES BETWEEN 100 AND
200 J/KG. THIS MAY FAVOR A COUPLE OF DISCRETE SUPERCELLS WITH AN
ISOLATED TORNADO THREAT. MEANWHILE...SOUTH CENTRAL KANSAS MAY HAVE A
POTENTIAL FOR MORE LANDSPOUT TORNADOES ON THE BOUNDARY DUE TO
LIMITED SHEAR AND GOOD 0-3KM CAPE.

THIS CONVECTION SHOULD GRADUALLY SHOULD SHIFT SOUTHEAST DURING THE
EARLY EVENING AS THE POTENTIAL VORTICITY ANOMALY MOVES ACROSS WITH
THE SOME INFLUENCE FROM THE RIGHT ENTRANCE REGION OF THE UPPER LEVEL
JET. THIS WILL YIELD TO VERY HEAVY RAINFALL WITH THE POTENTIAL FOR
FLOODING AS WELL. AS A RESULT...WE WENT AHEAD AND ISSUED A FLOOD
WATCH FOR AREAS MAINLY SOUTHEAST OF A COTTONWOOD FALLS TO ANTHONY
LINE. THIS WATCH WILL BE IN EFFECT UNTIL 06Z.

OVERNIGHT:
WOULD EXPECT MOST OF THE RAINFALL TO BE SOUTHEAST OF THE AREA AFTER
MIDNIGHT WITH SKIES CLEARING OUT TOWARDS DAYBREAK.

SATURDAY-FRIDAY:
ANOTHER WEAK POTENTIAL VORTICITY ANOMALY IS EXPECTED TO MOVE THROUGH
THE AREA ON SATURDAY. HOWEVER...THERE WILL BE LIMITED MOISTURE IN
PLACE WITH SURFACE HIGH PRESSURE MOVING INTO THE AREA. AS A
RESULT...WE PLAN ON KEEPING THINGS DRY. DURING THE REMAINDER OF THE
PERIOD...THE MODELS ARE SHOWING THE UPPER LEVEL RIDGE BUILDING OVER
THE REGION WHICH WILL ALLOW FOR DRY AND WARM CONDITIONS TO PREVAIL
DURING THE REMAINDER OF THE PERIOD.

COX

&&

.AVIATION...18Z TAFS KRSL/KSLN/KHUT/KICT/KCNU
THERE ARE SEVERAL SURFACE BOUNDARIES ACROSS CENTRAL AND SOUTH
CENTRAL KANSAS...WITH THE MAIN COLD FRONT MOVING INTO KRSL IN THE
NEXT HOUR OR SO AND MOVING SOUTHEAST THROUGH THE AFTERNOON AND
EVENING. THUNDERSTORMS WILL DEVELOP BY MID-AFTERNOON ALONG THE
FRONT. CONFIDENCE IS HIGH THAT KHUT...KICT AND KCNU WILL BE
AFFECTED BY THESE STORMS...HOWEVER NOT AS CERTAIN THAT
THUNDERSTORMS WILL AFFECT KSLN SO WILL LEAVE MENTION OUT OF THE
FORECAST FOR NOW. BEHIND THE THUNDERSTORMS...VFR CONDITIONS ARE
EXPECTED THROUGH THE REMAINDER OF THE TAF PERIOD.

SCHRECK

.PRELIMINARY POINT TEMPS/POPS...
WICHITA-KICT    54  68  44  73 /  80  10   0   0
HUTCHINSON      53  68  42  74 /  30  10   0   0
NEWTON          53  67  43  73 /  60  10   0   0
ELDORADO        54  67  43  73 /  80  10   0   0
WINFIELD-KWLD   55  68  44  74 /  80  10   0   0
RUSSELL         48  68  39  75 /  10  10   0   0
GREAT BEND      49  68  40  75 /  10  10   0   0
SALINA          50  68  40  75 /  10  10   0   0
MCPHERSON       51  68  41  74 /  30  10   0   0
COFFEYVILLE     59  68  44  72 /  80  10   0   0
CHANUTE         57  67  43  72 /  80  10   0   0
IOLA            56  67  43  72 /  80  10   0   0
PARSONS-KPPF    57  68  44  71 /  80  10   0   0

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
FLOOD WATCH UNTIL 1 AM CDT SATURDAY FOR KSZ053-069>072-083-
091>096-098>100.

&&
Hazardous weather outlook, May 15, 4:12 AM CST, 10 hours 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KS
512 AM CDT FRI MAY 15 2009

KSZ032-033-047>053-067>072-082-083-091>096-098>100-161015-
RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE-
RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER-
SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE-
512 AM CDT FRI MAY 15 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL KANSAS...
SOUTH CENTRAL KANSAS AND SOUTHEAST KANSAS.

.DAY ONE...TODAY AND TONIGHT

SCATTERED TO NUMEROUS SEVERE THUNDERSTORMS WILL DEVELOP RAPIDLY ACROSS
CENTRAL AND SOUTH CENTRAL KANSAS THIS AFTERNOON...ALONG A
SOUTHWARD MOVING COLD FRONT. THESE STORMS WILL BE CAPABLE OF HAIL
TO GOLF BALL SIZE AND WIND GUSTS TO 70 MPH. A FEW SIGNIFICANT
SEVERE REPORTS ARE POSSIBLE IN SOUTH CENTRAL KANSAS...INCLUDING HAIL TO
BASEBALL SIZE...WIND GUSTS TO 80 MPH AND A TORNADO OR TWO. THE
STORMS MAY FORM INTO A SQUALL LINE TOWARD EVENING...WITH THIS
ACTIVITY MOVING THROUGH THE REMAINDER OF SOUTHEASTERN KANSAS.
DAMAGING WINDS...HAIL...AND LOCALIZED FLOODING CAN BE EXPECTED
WITH THE LINE OF STORMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

THERE IS A SMALL CHANCE FOR LINGERING THUNDERSTORMS IN EXTREME
SOUTHEAST KANSAS SATURDAY MORNING. OTHERWISE NO HAZARDOUS WEATHER
IS EXPECTED FROM SATURDAY AFTERNOON THROUGH THURSDAY.

.SPOTTER INFORMATION STATEMENT...

SKYWARN SPOTTER ACTIVATION IS LIKELY THIS AFTERNOON AND
EVENING...SOUTHEAST OF A SALINA TO GREAT BEND LINE.

&&

FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR
WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP

JMC

In the hours before

Special weather statement, May 15, 2:24 PM CST, 22 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WICHITA KS
324 PM CDT FRI MAY 15 2009

KSZ050>052-067-082-152100-
KINGMAN-MARION-MCPHERSON-RENO-RICE-
324 PM CDT FRI MAY 15 2009

...THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A SIGNIFICANT
WEATHER ALERT FOR KINGMAN...MARION...MCPHERSON...RENO AND RICE
COUNTIES...

AT 322 PM CDT...SATELLITE IMAGERY AND NATIONAL WEATHER SERVICE
DOPPLER RADAR INDICATED THAT THUNDERSTORMS WERE RAPIDLY DEVELOPING
ALONG A LINE EXTENDING FROM 6 MILES EAST OF ROXBURY TO TURON...AND
MOVING SOUTHEAST AT 30 MPH.

BE PREPARED TO TAKE SHELTER IN THE EVENT THESE STORMS INTENSIFY AND
BECOME SEVERE, OR A WARNING IS ISSUED BY THE NATIONAL WEATHER
SERVICE.

BILLINGS
Local storm report, May 15, 2:46 PM CST, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE WICHITA KS
346 PM CDT FRI MAY 15 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0346 PM     HAIL             TURON                   37.81N 98.43W
05/15/2009  E1.00 INCH       RENO               KS   LAW ENFORCEMENT

&&

LFW

The radar

The Wichita radar (KICT), 64 km away, was scanning. The volume nearest the first event began at 20:47 UTC.

Open the radar archive at this moment

Event by event

37 hail, 7 thunderstorm wind, 4 tornado. Local standard time, as filed.

Hail, Reno

When
May 15, 2:46 PM CST
Where
Reno County, 0.88 mi NW of Hutchinson
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
38.080, -97.930

Hail, Reno

When
May 15, 2:46 PM CST
Where
Reno County, 0.69 mi N of Turon
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
37.810, -98.430

Hail, Reno

When
May 15, 2:55 PM CST
Where
Reno County, 0.54 mi E of Willowbrook
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
38.100, -97.990

Hail, Reno

When
May 15, 2:59 PM CST
Where
Reno County, 1.77 mi WSW of Hutchinson
Measured
1.75 in hail
Reported by
Trained Spotter
Coordinates
38.060, -97.950

Hail, Reno

When
May 15, 3:00 PM CST
Where
Reno County, 0.54 mi E of Hutchinson
Measured
2.5 in hail
Reported by
Amateur Radio
Coordinates
38.070, -97.910

Hail, Reno

When
May 15, 3:08 PM CST
Where
Reno County, 7 mi S of Langdon
Measured
2.5 in hail
Reported by
Trained Spotter
Coordinates
37.750, -98.300

Most of the hail was one-half inch in diameter, with a few tennis ball size.

Hail, Reno

When
May 15, 3:11 PM CST
Where
Reno County, 0.91 mi S of South Hutchinson
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
38.017, -97.920

Hail, Reno

When
May 15, 3:29 PM CST
Where
Reno County, 0.54 mi W of Yoder
Measured
0.88 in hail
Reported by
Emergency Manager
Coordinates
37.930, -97.880

Hail, Kingman

When
May 15, 3:35 PM CST
Where
Kingman County, 0.55 mi E of Kingman
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.650, -98.110

Hail, Reno

When
May 15, 3:35 PM CST
Where
Reno County, 2.29 mi WNW of Yoder
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.940, -97.910

Reported by KSN Television.

Hail, Reno

When
May 15, 3:35 PM CST
Where
Reno County, 2.29 mi WNW of Yoder
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.940, -97.910

Reported by KSN Television.

Hail, Reno

When
May 15, 3:35 PM CST
Where
Reno County, 2.29 mi WNW of Yoder
Measured
0.88 in hail
Reported by
Broadcast Media
Coordinates
37.940, -97.910

Reported by KSN Television.

Hail, Kingman

When
May 15, 3:40 PM CST
Where
Kingman County, 6.22 mi S of Cunningham
Measured
1.75 in hail
Reported by
Public
Coordinates
37.560, -98.430

Hail, Reno

When
May 15, 3:42 PM CST
Where
Reno County, 2.07 mi N of Haven
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.930, -97.780

Hail, Reno

When
May 15, 3:48 PM CST
Where
Reno County, 4.4 mi SW of Haven
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.850, -97.830

Tornado, Reno

When
May 15, 3:57 PM CST to 3:58 PM CST
Where
Reno County, 2.14 mi SE of Cheney Res to 2.91 mi SE of Cheney Res
Rating
EF0
Path length
0.76 mi
Path width
50 yd
Reported by
Emergency Manager
Coordinates
37.750, -97.800

A tornado touched down over Cheney Lake.

Hail, Kingman

When
May 15, 4:00 PM CST
Where
Kingman County, 2.82 mi N of Zenda
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
37.490, -98.290

Hail, Kingman

When
May 15, 4:10 PM CST
Where
Kingman County, 0.88 mi SE of Nashville
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.440, -98.420

Hail, Sedgwick

When
May 15, 4:23 PM CST
Where
Sedgwick County, 3.55 mi WNW of Valley Center
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.850, -97.430

Hail, Kingman

When
May 15, 4:28 PM CST
Where
Kingman County, 2.15 mi SE of Spivey
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.430, -98.140

Tornado, Sedgwick

When
May 15, 4:31 PM CST to 4:32 PM CST
Where
Sedgwick County, 1.78 mi WSW of Goddard to 1.43 mi WSW of Goddard
Rating
EF0
Path length
0.36 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
37.660, -97.610

A funnel cloud briefly touched the ground.

Hail, Sedgwick

When
May 15, 4:31 PM CST
Where
Sedgwick County, 1.38 mi S of Andale
Measured
1 in hail
Reported by
Amateur Radio
Coordinates
37.780, -97.630

Tornado, Kingman

When
May 15, 4:58 PM CST to 5:00 PM CST
Where
Kingman County, 3.44 mi SW of Norwich to 2.39 mi SSW of Norwich
Rating
EF0
Path length
1.52 mi
Path width
75 yd
Reported by
Storm Chaser
Coordinates
37.420, -97.900

A tornado touch down in an open field and lifted shortly after making contact with the ground.

Hail, Kingman

When
May 15, 4:58 PM CST
Where
Kingman County, 4.3 mi SW of Norwich
Measured
1.75 in hail
Reported by
Amateur Radio
Coordinates
37.410, -97.910

Hail, Harper

When
May 15, 5:00 PM CST
Where
Harper County, 1.41 mi W of Attica
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -98.255

Hail, Harper

When
May 15, 5:02 PM CST
Where
Harper County, 0.94 mi ENE of Harper
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.284, -98.004

Hail, Butler

When
May 15, 5:10 PM CST
Where
Butler County, 0.88 mi NW of Cassoday
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.040, -96.640

Hail, Harper

When
May 15, 5:16 PM CST
Where
Harper County, 0.88 mi NW of Harper
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.290, -98.030

Hail, Sumner

When
May 15, 5:18 PM CST
Where
Sumner County, 3.5 mi N of Argonia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.320, -97.760

Winds of 50 to 55 mph occurred with the hail.

Hail, Sedgwick

When
May 15, 5:21 PM CST
Where
Sedgwick County, 2.23 mi SSE of Wichita
Measured
0.75 in hail
Reported by
Storm Chaser
Coordinates
37.672, -97.310

Tornado, Sumner

When
May 15, 5:25 PM CST to 5:26 PM CST
Where
Sumner County, 3.53 mi SE of Conway Spgs to 3.66 mi SE of Conway Spgs
Rating
EF0
Path length
0.3 mi
Path width
50 yd
Reported by
Broadcast Media
Coordinates
37.360, -97.610

A brief tornado touchdown in an open field.

Thunderstorm Wind, Sumner

When
May 15, 5:25 PM CST
Where
Sumner County, 4.1 mi NNE of Milan
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.300, -97.640

Measured by KWCH TV near the intersection of Highway 49 and 30th Street Road.

Hail, Sumner

When
May 15, 5:35 PM CST
Where
Sumner County, 4.18 mi S of Argonia
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
37.210, -97.760

Thunderstorm Wind, Sumner

When
May 15, 5:35 PM CST
Where
Sumner County, 4.18 mi S of Argonia
Measured
61 kt (70 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.210, -97.760

Hail, Sumner

When
May 15, 5:38 PM CST
Where
Sumner County, 0.69 mi S of Mayfield
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.260, -97.550

Winds of around 50 mph occurred with the hail.

Hail, Sumner

When
May 15, 5:45 PM CST
Where
Sumner County, 1.4 mi SSE of Milan
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.230, -97.674

Hail, Sumner

When
May 15, 5:45 PM CST
Where
Sumner County, 4.15 mi S of Conway Spgs
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
37.340, -97.650

Thunderstorm Wind, Sumner

When
May 15, 5:53 PM CST
Where
Sumner County, 5.51 mi E of Perth
Measured
52 kt (60 mph) estimated gust
Reported by
Broadcast Media
Coordinates
37.170, -97.400

Reported by a KAKE TV storm chaser.

Hail, Sumner

When
May 15, 6:25 PM CST
Where
Sumner County, 5.88 mi ESE of Perth
Measured
0.75 in hail
Reported by
Broadcast Media
Coordinates
37.140, -97.400

Reported by a KAKE TV storm chaser.

Hail, Cowley

When
May 15, 7:00 PM CST
Where
Cowley County, 2.97 mi NNE of Burden
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.360, -96.730

Hail, Woodson

When
May 15, 7:00 PM CST
Where
Woodson County, 3.88 mi NW of Batesville
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -95.930

Hail, Cowley

When
May 15, 7:00 PM CST
Where
Cowley County, 3.92 mi SSE of Atlanta
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
37.380, -96.736

Thunderstorm Wind, Cowley

When
May 15, 7:00 PM CST
Where
Cowley County, 1.79 mi ESE of Burden
Measured
50 kt (58 mph) measured gust
Reported by
Storm Chaser
Coordinates
37.310, -96.720

Hail, Woodson

When
May 15, 7:02 PM CST
Where
Woodson County, 0.88 mi SW of Yates Center
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
37.870, -95.740

Hail, Chautauqua

When
May 15, 7:31 PM CST to 7:35 PM CST
Where
Chautauqua County, 0.69 mi N of Cedar Vale
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
37.110, -96.500

Winds also gusted to 45 mph.

Thunderstorm Wind, Chautauqua

When
May 15, 7:49 PM CST
Where
Chautauqua County, Chautauqua
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.020, -96.180

Thunderstorm Wind, Montgomery

When
May 15, 8:07 PM CST
Where
Montgomery County, 1.3 mi ESE of Caney
Measured
52 kt (60 mph) estimated gust
Reported by
Law Enforcement
Coordinates
37.010, -95.930

Thunderstorm Wind, Montgomery

When
May 15, 8:29 PM CST
Where
Montgomery County, 1.38 mi S of Cedar Bluff
Measured
52 kt (60 mph) estimated gust
Reported by
Trained Spotter
Coordinates
37.060, -95.650

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kansas in 2009Every state in 2009This day in weather historyThe tornado archive for Kansas, 2009Warnings in Kansas, May 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 168159, 168160, 168162, 168163, 168164, 168165, 168166, 168167, 168176, 168177, 168178, 168179, 168180, 168181, 168182, 159705, 168183, 168184, 168185, 168186, 159706, 168187, 159709, 168188, 168190, 168191, 168192, 168193, 168194, 168195, 159711, 168208, 168198, 168209, 168199, 168200, 168201, 168211, 168169, 168170, and more.